Florida Man Caught With Heroin-Infused “Cheese” Drug – But What Is It?

On January 17, a 22-year-old man was stopped by a Florida Highway Patrol trooper in Islamorada after the officer ran his plate and discovered it was registered to another vehicle. In the man’s Buick Sedan was found nearly a quarter ounce of a heroin-infused drug known as “cheese.”

The arrest report stated that upon approaching the vehicle, the officer detected a “strong odor of burnt marijuana.” Indeed, a search recovered a bag of marijuana in the front door pocket, and behind the glovebox the officer found another plastic bag also containing weed, as well as cocaine and another substance first thought to be ecstasy.

However, the man admitted that the substance, which was described as “brown crystal” in form, was really the cheese drug, which is a combination of heroin and acetaminophen (Tylenol.)

The man faces two drug felonies (possession of cocaine and possession of a medication without a prescription) as well as a misdemeanor pot possession charge. The man was booked into Monroe County Jail without bond.

What is the Cheese Drug?

The cheese drug first came onto law enforcement’s radar after a number of related deaths involving teenagers in the Dallas-Fort Worth area in 2015. The drug has evolved over time, and may contain heroin or black tar heroin in addition to acetaminophen and diphenhydramine (Tylenol PM) or lorazepam (Xanax.)

Samples obtained during the drug’s heyday near Dallas between 2005-2007 contained between 2-8% heroin. Black tar heroin, however, may come in at around 30%. The drug is most often used by snorting rather than by intravenous injection.

The drug is also known on the street as “Tylenol With Smack” in reference to “Tylenol With Codeine.”

Why Is Is Dangerous?

Cheese can be far more dangerous than using heroin alone, due to the high concentrations of other substances in the mixture. The acetaminophen may result in severe, irreversible damage to the liver when taken in high doses for long periods of time.

Also, extremely high doses of acetaminophen can induce liver failure and death within hours, and survivors of this event may require dialysis and possibly a liver transplant. Due to preparation methods, a user cannot possibly know how much acetaminophen is in any given batch, and therefore cannot determine how much of a dose is actually safe, if any.

When heroin is mixed with a benzodiazepine, such as Xanax, the result may be life-threatening central nervous system depression, as the two depressants multiply the effects of each other – thus making the combination far more dangerous than ether drug is alone.